Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 3, 2016, 8:01 PM CDT for Wells County, North Dakota. It was in force for 14 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 3, 2016, 8:15 PM CDT
- In force
- 14 min
- Issued by
- NWS Bismarck, ND
County Wells County, ND
The radar
The Minot AFB radar (KMBX), 134 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:05 PM CDT | FUNNEL CLOUD | 5 Ne Hamberg, ND | MULTIPLE REPORTS OF FUNNELS. . |
| Aug 3, 8:05 PM CDT | FUNNEL CLOUD | 5 Ne Hamberg, ND | MULTIPLE REPORTS OF FUNNELS. DID NOT SEE CONTACT ON GROUND. RAPID ROTATION, LASTED ABOUT 5 MINUTES. |
| Aug 3, 8:05 PM CDT | FUNNEL CLOUD | 5 Ne Hamberg, ND | MULTIPLE REPORTS OF FUNNELS. DID NOT SEE CONTACT ON GROUND. RAPID ROTATION, LASTED ABOUT 5 MINUTES. THE DURATION OF THE FUNNEL CLOUD EVENT WAS 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
075
WWUS83 KBIS 040101
SPSBIS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 3 2016
NDZ023-040115-
WELLS ND-
801 PM CDT WED AUG 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
815 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CATHAY...OR 21 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. ROTATION HAS ALSO BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREMEN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.
LAT...LON 4765 9948 4785 9950 4785 9930 4784 9929
4767 9930 4767 9927 4765 9927
TIME...MOT...LOC 0100Z 260DEG 23KT 4770 9939
$$
JONESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:11 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 3, 6:11 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 611 PM CDT WED AUG 3 2016 .UPDATE... Issued at 603 PM CDT Wed Aug 3 2016 Strong convection has developed over north central North Dakota where a large tornado developed earlier. Further south...cold front continues to gradually work east approaching the Bismarck area. Convection has been reluctant to develop so far. Short term models are showing a few different solutions but try to develop the convection in the next hour or two. Fly in the ointment might be a cap developing that some models are trying to suggest, but will have to look at the latest sounding going up in a bit to see if it is legitimate. Therefore...will continue the severe threat. && .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Aug 3 2016 Current surface analysis places low near the intersection of the North Dakota, Montana, and Saskatchewan borders. Cold front now loops down over western North Dakota to the east of a Tioga to Dickinson line while warm front lifts north into southern Saskatchewan/Manitoba. Moisture continues to surge into the area in the wake of the warm front, with a broad swath of 70 degree or higher dewpoints over central and eastern North Dakota. Upper level analysis places upper low sliding along the international border, now located near the Alberta and Saskatchewan border. Variety of waves continue to lift ahead of the low. For late this afternoon into this evening...focal point for robust convection to start will be along and ahead of the aforementioned cold front. Latest high resolution models expect development to start around the 22-23Z timeframe. As has been previously advertised, ahead of the front in the area of high moisture a broad area of unbridled cape values of 3500 j/kg or greater have developed. Deep layer shear will also be on the increase with the gradual advancement of upper low. A potpourri of severe weather will be possible with the greatest threat being large hail given the very strong instability. A tornado or two cannot be ruled out...particularly early in the event when storms are expected to be more isolated. As time goes on, upscale growth is expected as the front pushes eastward forming a line and increasing the damaging wind threat. Storms are expected to be east of the area by late tonight. On Thursday...Surface low pushes from southeastern Manitoba into southern Ontario as cold front slides its way through the midwest. Breezy conditions expected with tightening pressure gradient in the wake of the low, along with cooler conditions. A few showers possible over northern locations in cyclonic flow as the upper low passes to the north and off to the northeast. Quiet weather expected to end the week as weak upper level ridging develops over the area. Temperatures will gradually warm towards average. .LONG TERM...(Sunday through Wednesday) Issued at 244 PM CDT Wed Aug 3 2016 Concern for the long term period is a similar pattern setting up Sunday through Tuesday, as what we are currently seeing in the short term period. That is to say that another closed upper low drops into the far Pacific northwest Sunday. This induces broad ridging into the northern plains with southwest flow aloft once again developing. A lead shortwave trough is expected to push through Sunday night through Monday night producing a good chance for showers and thunderstorms. The ECMWF shows the main upper low will follow, with a path similar to todays short term upper low, which moves into southeast Alberta by 06z Wednesday. Pattern recognition in this scenario suggests we could be looking for another round of severe weather Tuesday night through Wednesday of next week. The GFS is similar to the ECMWF through Tuesday, but then stalls the upper low Wednesday across north central Montana before dropping south into southeast Idaho Thursday. Bottom line is an unsettled pattern with chances for thunderstorms, possibly severe, Monday through Wednesday. Highs will be in the 80s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 603 PM CDT Wed Aug 3 2016 Thunderstorms are expected to develop early this evening along a north to south orientated cold front passing through KBIS. Some of these storms may become severe with large hail and damaging wind gusts. The storms will progress east this evening and increase in coverage...affecting the KJMS terminal. Storms should push to the east of the area by late tonight. Localized MVFR cigs will be possible on Thursday, though most areas will remain VFR. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...JJS LONG TERM...KS AVIATION...JJS
Hazardous weather outlook, Aug 3, 7:33 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT WED AUG 3 2016 NDZ023-025-035>037-045>048-050-051-050045- WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH PORTIONS OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. PRIMARY THREATS INCLUDE VERY LARGE HAIL POSSIBLY IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS...AND SOME TORNADOES. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE IN SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT OVER CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY. NDZ001>005-009>013-017>022-031>034-040>044-050045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS- 733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF THE AREA TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 3, 6:17 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
617 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 4 SW AGATE 48.59N 99.55W
08/03/2016 ROLETTE ND EMERGENCY MNGR
DAMAGE TO FARM BUILDINGS. .
&&
MMLocal storm report, Aug 3, 6:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 NE MYLO 48.65N 99.59W
08/03/2016 M1.75 INCH ROLETTE ND TRAINED SPOTTER
. THE DURATION OF THE HAIL EVENT WAS 40
MINUTES.
&&
KSLocal storm report, Aug 3, 7:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY RAIN 2 NE MYLO 48.66N 99.59W
08/03/2016 M3.60 INCH ROLETTE ND TRAINED SPOTTER
HEAVY RAINFALL FROM 5:50PM -6:30PM. STORM
TOTAL 3.60 INCHES. THE DURATION OF THE HEAVY
RAIN EVENT WAS 40 MINUTES.
&&
KSSpecial weather statement, Aug 3, 7:11 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT WED AUG 3 2016
NDZ023-040100-
WELLS ND-
711 PM CDT WED AUG 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WELLS COUNTY UNTIL 800
PM CDT...
AT 711 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF HARVEY...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARVEY...FESSENDEN...HEIMDAL...BREMEN...MANFRED...
HAMBERG AND WELLSBURG.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.
LAT...LON 4761 9991 4779 9998 4785 9975 4785 9930
4784 9929 4770 9930
TIME...MOT...LOC 0011Z 253DEG 28KT 4773 9985
JONESLocal storm report, Aug 3, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL HEIMDAL 47.79N 99.65W
08/03/2016 E0.88 INCH WELLS ND PUBLIC
.
&&
MMSpecial weather statement, Aug 3, 8:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 3 2016
NDZ023-040115-
WELLS ND-
801 PM CDT WED AUG 3 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
815 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CATHAY...OR 21 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. ROTATION HAS ALSO BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREMEN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.
LAT...LON 4765 9948 4785 9950 4785 9930 4784 9929
4767 9930 4767 9927 4765 9927
TIME...MOT...LOC 0100Z 260DEG 23KT 4770 9939
JONESThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:11 PM CDT | Special Weather Statement | BIS | Wells | 49 min |
| Aug 3, 9:48 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 57 min |
| Aug 3, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 62 min |
| Aug 3, 10:05 PM CDT | Tornado Warning | BIS | McIntosh | 25 min |
| Aug 3, 10:49 PM CDT | Special Weather Statement | BIS | Dickey | 56 min |
| Aug 3, 11:02 PM CDT | Special Weather Statement | BIS | LaMoure | 58 min |
| Aug 3, 11:43 PM CDT | Special Weather Statement | BIS | Dickey | 47 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.